In Reply to: Re: Unrelenting Chest Pain Meds No help posted by HFHSM.D.-jg on July 10, 1998 at 21:54:48:
I have severe GERD and dysphagia (due to craniotomy). I have experienced severe chest pains for years and the meds I take; Prilosec and Carafate do not help. I can not tolerate Propulsid and like drugs as it freezes my muscles up completely. My primary physician says there is nothing more that can be done. He tried me once on nitro, I took one pill then stopped without success during an attack, should I have tried more than one????
I do have other medical problems such as primary adrenal insufficiency, but am sure that they interact with this condition, but I am on doses of prednisone and have undiagnosed neuro deficets. He just tells me 'oh, well' and asks me what do I think. Well, I don't know what to think! I have approached him about possible surgery as I don't look forward to this as lasting my lifetime, but he says I have to have a much larger hiatal hernia than I have to do the surgery. However, the research I have done does not bear his statement out. How do I approach a Doctor with this info without 'pertubing' him and getting him upset? What other things can be possibly done. I am in a lot of chest pain, with sweating and jaw pain the last attack lasted 40 minutes, but they can range up to a few hours.
I have had a dopamine stress test done in the last 2 years which was negative and he says my heart seems fine. Any info you can think of that might be pertinent will be very much appreciated.
: Dear Jeanne:
Based upon the information you provided and symptoms you described, I wonder if you have esophageal spasm as the cause of your recurrent chest pains. This abnormality of esophageal smooth muscle can occur spontaneously or result from reflux of acid into the chest. The symptoms may also be manifestations of esophageal lining diseases including inflammation of the esophagus (esophagitis), esophageal ulcer or neoplasm. Therefore, a upper endoscopy (EGD)study is necessary to assess the lining of the esophagus and stomach.. If EGD study is normal, then a esophageal manometry study is indicated to find out whether you have esophageal spasm or another motility disorder.
The chest pain you described is not specific for esophageal disease. These symptoms may also occur with a host of disorders ranging from cardiac angina to diseases involving the chest wall, pulmonary process, and even intra-abdominal pathology. Therefore, these causes should also be considered before attributing all you symptoms solely to esophageal diseases.
What is the treatment if you have an esophageal abnormality. Hiatal hernias are very common and though often associated with reflux symptoms are not the cause of the problem. If you have reflux but do not have an esophageal motility disorder, a fundoplication may be indicated. If your problem is primary esophageal spasm, recent reports suggest that a laparoscopic myotomy may improve symptoms.
This information is presented for educational purposes only. Always consult your primary physician for specific medical questions.
If you want, we would be happy to see you in the Division of Gastroenterology at Henry Ford Hospital and perform the appropriate investigations after we have had the chance to meet you and to review your history in greater detail. You can arrange an appointment with Dr. Fogel, one of our experts in the diagnosis and treatment of esophageal pain by calling the Henry Ford Physician Referral Line at (800)653-6568.
*keywords: chest pain, esophageal spasm, esophageal reflux
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.